Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 194, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 7:30 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 7:30 PM CDT (00:30 UTC)
- Expired
- Jun 22, 2017, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WUUS53 KDMX 230030
SVRDMX
IAC033-081-230115-
/O.NEW.KDMX.SV.W.0194.170623T0030Z-170623T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
730 PM CDT THU JUN 22 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Hancock County in north central Iowa...
Southwestern Cerro Gordo County in north central Iowa...
* Until 815 PM CDT.
* At 730 PM CDT, a severe thunderstorm was located 8 miles south of
Britt, or 10 miles southwest of Garner, moving east at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Clear Lake, Kanawha, Klemme, Thornton, Swaledale and Clear Lake
State Park.
This includes Interstate 35 between mile markers 180 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4293 9384 4302 9385 4315 9331 4293 9329
TIME...MOT...LOC 0030Z 260DEG 23KT 4298 9374
HAIL...1.75IN
WIND...<50MPH
$$
Cogil3 follow-up statements
453
WWUS53 KDMX 230041
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
741 PM CDT THU JUN 22 2017
IAC033-081-230115-
/O.CON.KDMX.SV.W.0194.000000T0000Z-170623T0115Z/
Hancock IA-Cerro Gordo IA-
741 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES...
At 741 PM CDT, a severe thunderstorm was located 7 miles south of
Garner, moving east at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Clear Lake, Klemme, Thornton, Swaledale and Clear Lake State Park.
This includes Interstate 35 between mile markers 180 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4293 9375 4302 9375 4315 9331 4293 9329
TIME...MOT...LOC 0041Z 263DEG 22KT 4299 9366
HAIL...1.75IN
WIND...<50MPH
$$
Cogil114 WWUS53 KDMX 230052 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 752 PM CDT THU JUN 22 2017 IAC033-081-230115- /O.CON.KDMX.SV.W.0194.000000T0000Z-170623T0115Z/ Hancock IA-Cerro Gordo IA- 752 PM CDT THU JUN 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES... At 752 PM CDT, a severe thunderstorm was located 7 miles northeast of Belmond, or 10 miles south of Garner, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Klemme, Thornton and Swaledale. This includes Interstate 35 between mile markers 180 and 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4293 9366 4300 9365 4308 9330 4293 9329 TIME...MOT...LOC 0052Z 262DEG 25KT 4295 9355 HAIL...1.00IN WIND...<50MPH $$ Cogil
382
WWUS53 KDMX 230109
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
809 PM CDT THU JUN 22 2017
IAC033-081-230119-
/O.EXP.KDMX.SV.W.0194.000000T0000Z-170623T0115Z/
Hancock IA-Cerro Gordo IA-
809 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK AND
SOUTHWESTERN CERRO GORDO COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened slightly below
severe limits, and has exited the warned area. Therefore, the
warning will be allowed to expire.
LAT...LON 4293 9366 4300 9365 4308 9330 4293 9329
TIME...MOT...LOC 0109Z 260DEG 23KT 4297 9342
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 302 PM CDT Thu Jun 22 2017 .SHORT TERM.../Tonight through Friday/ Issued at 300 PM CDT Thu Jun 22 2017 The focus of the short term forecast is the potential for strong to severe thunderstorms tonight into early Friday morning. Scattered showers and isolated thunderstorms have festered through the afternoon across portions of south central Iowa. Convection has been focused along 20 knot jet axis and weak MCV tracking along the Missouri state line. The next round of thunderstorms will initiate near an advancing cold front. At 300 PM, front extends near Sioux City to Mason City. The front will begin to surge southeast with shortwave aloft moving through the Northern Plains aiding convective initiation. Ahead of the front, an unstable airmass is in place with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged near 30-45 knots. Strong to marginally severe thunderstorms are expected with damaging winds and hail possible. Showers and thunderstorms will end over south central Iowa by 6 AM Friday. Surface high pressure will build over the Dakotas with a cooler and drier airmass spreading over the Midwest. A Northwest wind will be increasing during the afternoon with a tightening pressure gradient. Highs will be unseasonably cool with 70s for most locations. .LONG TERM.../Friday night through Thursday/ Issued at 300 PM CDT Thu Jun 22 2017 Highlights of the extended forecast include a continuation of below average temperatures through the middle of next week with chances for precipitation mid to late next week. Surface high pressure will build from the Northern Plains into the Ozarks through Monday. The associated airmass will bring highs in the 70s with lows in the upper 40s and 50s. Dry conditions are expected with the exception of Saturday afternoon in north central Iowa. A shortwave trough digging over the Midwest and daytime heating will create enough instability for a few showers and isolated thunderstorms. An upper ridge begins to build into the Plains on Tuesday. The pressure gradient will begin to increase across the Plains ahead of a leeside trough. Chances for showers and thunderstorms will be on the increase with return flow developing along with temperatures returning to near to above average. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1234 PM CDT Thu Jun 22 2017 While storms have moved away from most TAF sites, KDSM will continue to battle scattered storms early in the 18z issuance period. Then all TAF sites will battle storms this evening with cold frontal passage. Overall, VFR conditions expected, but may see conditions fall to MVFR at times, especially with stronger storms and frontal passage itself. Hints at some fog post frontal passage, but confidence in winds going light enough not there to introduce any at KFOD/KMCW/KALO, so have held off. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Angle LONG TERM...Angle AVIATION...Curtis
Hazardous weather outlook, Jun 22, 3:31 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Thu Jun 22 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 331 PM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Numerous thunderstorms will develop near and along an advancing cold front through tonight. There will be a slight risk of severe weather with large hail, damaging wind and locally heavy rains the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the forecast Tuesday Night and Wednesday. The severe weather potential during these times will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from late this afternoon into the evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 38 min |
| Jun 22, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 65 min |
| Jun 22, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 41 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
| Jun 22, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.